|Year : 2019 | Volume
| Issue : 8 | Page : 2741-2743
Dying to be Ill: Munchausen meets warfarin overdose
Padmastuti Akella, Vishal Jindal, Sandhya Maradana, Ahmad D Siddiqui
Department of Internal Medicine, Saint Vincent Hospital, Worcester, Massachusetts, USA
|Date of Submission||10-Jun-2019|
|Date of Decision||19-Jun-2019|
|Date of Acceptance||12-Jul-2019|
|Date of Web Publication||28-Aug-2019|
Dr. Padmastuti Akella
Department of Internal Medicine, Saint Vincent Hospital, 123 Summer Street, Worcester - 01608, MA
Source of Support: None, Conflict of Interest: None
Patients with severe coagulopathy related to vitamin K deficient proteins can be associated with surreptitious ingestion of vitamin K antagonists. Our patient presented acutely with extensive ecchymosis, gingival bleeding and hematuria. Her initial PT and PTT were prolonged and INR was >12.0. She denies contact with potent rodenticides or warfarin use. She is a healthcare professional. Within a week, she was readmitted with similar complaints and her warfarin levels were markedly high which raised the possibility of Munchausen syndrome. Warfarin overdose can lead to harmful consequences. Therefore, immediate diagnosis and prompt treatment is critically important to minimize morbidity and mortality.
Keywords: Factitious disorder, Munchausen syndrome, overdose, poisoning, toxicity, vitamin K antagonist, Warfarin
|How to cite this article:|
Akella P, Jindal V, Maradana S, Siddiqui AD. Dying to be Ill: Munchausen meets warfarin overdose. J Family Med Prim Care 2019;8:2741-3
|How to cite this URL:|
Akella P, Jindal V, Maradana S, Siddiqui AD. Dying to be Ill: Munchausen meets warfarin overdose. J Family Med Prim Care [serial online] 2019 [cited 2019 Sep 19];8:2741-3. Available from: http://www.jfmpc.com/text.asp?2019/8/8/2741/265591
| Introduction|| |
Evaluating a suspected bleeding disorder is one of the most challenging presentations in hematology. Severe deficiency of vitamin K-dependent proteins in patients not on vitamin K antagonists is often associated with poisoning or surreptitious ingestion of warfarin or potent rodenticides, such as brodifacoum. Vitamin K antagonists such as warfarin inhibit vitamin K epoxide reductase (VKOR) to disrupt the vitamin K cycle, lowering the functional levels of vitamin K-dependent blood coagulation proteins such as factors II, VII, IX, and X, as well as proteins C and S., Patients are at high risk for complications such as bruising, ecchymoses, purpura and bleeding. In psychogenic purpura (Gardner-Diamond syndrome), warfarin is ingested surreptitiously as a manifestation of an underlying psychiatric disorder. Our case highlights a unique presentation of vitamin K antagonist overdose associated with Munchausen syndrome.
| Clinical Case|| |
A woman with history of hypertension, depression, infiltrating ductal carcinoma of the right breast treated with lumpectomy (T2 N0 disease), post-operative cycles of cyclophosphamide and taxotere and adjuvant radiation therapy, currently on letrozole. She presented with 2-day history of ecchymoses, gingival bruising and hematuria. Medications include letrozole, spironolactone, sertraline and carvedilol. She works as a medical coordinator at a healthcare facility. She denies any ingestion of potent rodenticides. She denies rodenticide aerosols at her workplace, any paint or construction work around her home. Clinical examination revealed a well-nourished woman with extensive ecchymoses on both hands, forearms, elbows, abdomen, back, flank areas and low back pain.
Our initial laboratory evaluation of the patient is reported in [Table 1]. The coagulation panel demonstrated prolonged PT and PTT. Initial INR was >12.0. The initial blood count showed no schistocytes. Fibrinogen 469 mg/dL, age-adjusted quantitative D-dimer 0.35 mg/L and fibrin degradation products were <10 ug/dL. Inhibitor factor assays and factor levels were sent at admission. She received 2 doses of intravenous (IV) Vitamin K 10 mg and repeat INR was 4.2. INR levels normalized and she was discharged home with prompt follow-up with her primary care physician (PCP).
She returned 3 days later with similar complaints. We now suspected an intentional ingestion of warfarin given her occupation. An inpatient psychiatric consult revealed she might have come in contact with warfarin. Her sister takes warfarin for atrial fibrillation. The patient denied acute family-related or work-related stressors. Her previous admission factor results: Inhibitor screens were negative and specific coagulation factor assays were decreased for factor II, factor VII, factor IX and factor X as expected [Table 2]. Her initial Coumadin level was 15.2 ug/dL. Her PT and PTT were prolonged during the second admission as highlighted in [Table 3]. Her INR at second admission was >12.0. She received IV Vitamin K 10 mg once and INR normalized. She was discharged on a tapering dose of Vitamin K.
| Discussion|| |
The management of patients with an acute warfarin overdose is limited to case reports. Vitamin K antagonists are available ubiquitously and bleeding complications lasts for days to months after a single ingestion. Our patient had acute ecchymoses swiftly after her ingestion of warfarin. The toxicokinetics of warfarin suggest it can take 12 hours for the PT/INR to rise substantially. Her initial PT, PTT and INR were elevated suggesting she ingested the drug 12 hours prior to presentation. For her INR to rise significantly, her Factor VII levels should be 30% of baseline and they were 37% and the half-life of Factor VII is 6 hours. Our patient also denied taking fish oil and aspirin as they can disrupt platelet aggregation and can lead to bruising.
The management of warfarin overdose depends on the level of INR elevation and the urgency. Vitamin K is our initial drug of choice for treatment and FFP (fresh frozen plasma) is an option to be considered., In accidental ingestion, high-dose oral therapy is preferable because there is no need to establish a therapeutic INR. The management of rodenticide overdose is different from warfarin overdose as the dose of vitamin K needed for rescue blockade of VKOR varies by patient. Superwarfarins have a longer half-life, hence studies highlight the role of prolonged vitamin K taper that can extend from 3 to 6 months to a year to help restore normal PT and coagulation factor levels.,
Munchausen syndrome is a psychiatric disorder in which sufferers intentionally fabricate physical or psychological symptoms to assume the role of the patient, without obvious gain. It has a preponderance for females employed in healthcare fields., Most commonly these patients have personality disorders and depression. These individuals respond to stressful life events by using pathological behavior as a coping mechanism. The primary treatment is psychotherapy and cognitive behavioral therapy. When treatment is sought, the goal is to modify the person's behavior and reduce psychopathological burden of the condition.
It is important for PCPs to think of psychiatric causes of coagulopathies – which can avoid confounding diagnoses and invasive investigations. Prompt primary care follow-up is needed since tapering doses of vitamin K need close observation. A multimodal approach with PCPs and psychiatrists is essential to long-term treatment of these patients.
| Conclusion|| |
Our case uniquely highlights warfarin overdose in a patient with Munchausen syndrome. PCPs in particular must have a high suspicion to prevent inadequate treatment that exposes the patient to serious bleeding risk and potentially death.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
This research did not receive any specific grant from funding agencies in the public, commercial, or not-for-profit sectors.
Conflicts of interest
There are no conflicts of interest.
| References|| |
Schulman S, Furie B. How I treat poisoning with vitamin K antagonists. Blood 2015;125:438-42.
Weitzel JN, Sadowski JA, Furie BC, Moroose R, Kim H, Mount ME, et al
. Surreptitious ingestion of a long-acting vitamin K antagonist/rodenticide, brodifacoum: Clinical and metabolic studies of three cases. Blood 1990;76:2555-9.
Jacobs A, Bassa F, Decloedt EH. A preliminary review of warfarin toxicity in a tertiary hospital in Cape Town, South Africa. Cardiovasc J Afr 2017;28:346-9.
Zhou L, Kardous A, Weitberg A. Psychogenic purpura. Med Health R I 2001;84:299-301.
Swigar ME, Clemow LP, Saidi P, Kim HC. “Superwarfarin” ingestion. A new problem in covert anticoagulant overdose. Gen Hosp Psychiatry 1990;12:309-12.
Levine M, Pizon AF, Padilla-Jones A, Ruha AM. Warfarin overdose: A 25-year experience. J Med Toxicol 2014;10:156-64.
Deaton JG, Nappe TM. Warfarin toxicity. In: Statpearls. Treasure Island (FL); 2019.
Caselli I, Poloni N, Ielmini M, Diurni M, Callegari C. Epidemiology and evolution of the diagnostic classification of factitious disorders in DSM-5. Psychol Res Behav Manag 2017;10:387-94.
[Table 1], [Table 2], [Table 3]